Kansas, 2005

Hail and Damaging Winds in Kansas, June 28, 2005

June 28, 2005 · NWS DDC · 4 events in 3 counties and zones

2 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 1:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 1:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT TUE JUN 28 2005

.DISCUSSION...

DAYS 1-2...

A LEAD SHORTWAVE TROUGH OVER THE DESERT SW WILL BE EJECTED NE ACROSS
THE PLAINS TONIGHT AND WEDNESDAY. MEANWHILE, A STRONGER TROUGH WILL
PROGRESS EASTWARD INTO THE NORTHERN PLAINS. MOISTURE CONVERGENCE
WILL MAINLY BE NORTH OF OUR FCST AREA ALONG THE WARM FRONT TONIGHT.
THE TRAILING COLD FRONT WILL PUSH ACROSS KANSAS WEDNESDAY. A FEW
VERY HIGH BASED STORMS ARE POSSIBLE BY EVENING ALONG THIS FRONT.
THE HOTTEST AIR WILL BE IMMEDIATELY SOUTH OF THE FRONT ON WED FROM
DDC SOUTH, WITH MAXES POSSIBLY AS HIGH AS 105F. THE FRONT SHOULD BE
IN FAR SOUTHERN KS OR OKLAHOMA BY THURSDAY AS MAXES COOL INTO THE
UPPER 80S. ANY STORMS WILL BE ALONG AND SOUTH OF THE FRONT.

DAYS 3-7...

MODELS CONTINUE TO SHOW MUCH MORE PROGRESSIVE PATTERN ACROSS THE
COUNTRY BY LATE THIS WEEK. ECMWF IS A BIT OF AN OUTLIER...ESPECIALLY
LATER IN THE PERIOD WITH A RIDGE OVER THE WESTERN U.S. COMPARED TO
THE GFS AND CANADIAN ALONG WITH MOST OF THEIR ENSEMBLE MEMBERS
SHOWING A WEAK TROUGH IN THIS AREA. THE MAIN DIFFERENCE THIS MAKES
OVER OUR AREA IS MORE OF A W-SW FLOW ACROSS KS BRINGING IN HOT AND
DRY CONDITIONS. HAVE GONE WITH THE CANADIAN/GFS SINCE THEY HAVE BEEN
CONSISTENT FROM RUN TO RUN AND ENSEMBLE MEMBERS IN LINE WITH THEM AS
WELL.  BEST CHANCE FOR PRECIP WOULD BE ON THURSDAY
NIGHT/FRIDAY...MAINLY ACROSS THE FAR SOUTHERN COUNTIES AS A
DISTURBANCE MOVES AND FRONTAL BOUNDARY WILL BE IN NORTHERN OK TO
START THE PERIOD.  AFTER THAT MOVES THROUGH...AS STATED EARLIER DRY
AIR WILL BE ADVECTING UP THIS WAY FROM THE SOUTHWEST ALONG WITH MORE
TEMPERATURES NEARING 100 BY SUN/MON. COULD POSSIBLY SEE AN ISOLATED
STORM OR TWO DEVELOP ALONG LEE TROUGH NEAR CO/KS BORDER BUT WITH AS
DRY AS IT WILL BE WOULD NOT EXPECT MUCH RAIN FROM THEM AND THEREFORE
NOT EVEN WORTH A 20 POP AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70 103  67  87 /   0  20  30  00
GCK  67 102  64  87 /   0  20  20  00
EHA  65  99  64  87 /  10  10  20  00
LBL  69 103  66  87 /   0  20  20  00
HYS  71 102  66  87 /   0  10  20  00
P28  72 102  70  90 /   0  20  30  00

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

FINCH/GRZYWACZ
Hazardous weather outlook, Jun 28, 4:10 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT TUE JUN 28 2005

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
510 AM CDT (410 AM MDT) TUE JUN 28 2005

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
THIS AFTERNOON.  HIGH TEMPERATURES RISING UP TO AROUND 100 DEGREES
WILL RESULT IN AFTERNOON RELATIVE HUMIDITY VALUES DROPPING INTO THE
15 TO 25 PERCENT RANGE.  GUSTY SOUTH WINDS WILL HELP DRY OUT MATURE
AND CURED VEGETATION. OUTDOOR BURNING IS NOT RECOMMENDED. PEOPLE
WORKING IN AND AROUND UNHARVESTED WHEAT FIELDS AS WELL AS STUBBLE
FIELDS SHOULD EXERCISE EXTREME CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT TEMPERATURES ARE EXPECTED AGAIN ON WEDNESDAY AND WILL RESULT
IN VERY HIGH FIRE DANGER CONDITIONS AHEAD OF A COLD FRONT THAT WILL
MOVE SOUTH ACROSS WESTERN KANSAS BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE LATE
AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND LARGE HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS FROM STORMS THAT DEVELOP.

THE COLD FRONT THAT MOVES THROUGH THE AREA ON WEDNESDAY WILL BECOME
STATIONARY ACROSS OKLAHOMA AND THE TEXAS PANHANDLE ON THURSDAY. TO
THE NORTH OF THE FRONT, SCATTERED THUNDERSTORMS COULD DEVELOP OVER
THE HIGH PLAINS OF EASTERN COLORADO AND BECOME ORGANIZED AS THEY MOVE
INTO WESTERN KANSAS DURING THE EVENING HOURS.  DAMAGING WIND, LARGE
HAIL AND HEAVY RAIN WILL BE POSSIBLE FROM STORMS THAT DEVELOP.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GERARD

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 28, 2:30 PM CST
Where
Grant County, 2 mi S of Ulysses
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.550, -101.367

Hail, Seward

When
June 28, 4:55 PM CST
Where
Seward County, 12 mi NW of Kismet
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -100.850

Hail, Seward

When
June 28, 4:55 PM CST
Where
Seward County, 11 mi NW of Kismet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -100.833

Thunderstorm Wind, Kearny

When
June 28, 8:10 PM CST
Where
Kearny County, 14 mi N of Deerfield
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.183, -101.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460898, 5460899, 5460900, 5460901.